Advances in Applied Probability

Limiting distributions for a class of diminishing urn models

Markus Kuba and Alois Panholzer

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


In this work we analyze a class of 2 x 2 Pólya-Eggenberger urn models with ball replacement matrix M = (-a 0 \\ c -d), a, dN and c = pa with pN0. We determine limiting distributions by obtaining a precise recursive description of the moments of the considered random variables, which allows us to deduce asymptotic expansions of the moments. In particular, we obtain limiting distributions for the pills problem a = c = d = 1, originally proposed by Knuth and McCarthy. Furthermore, we also obtain limiting distributions for the well-known sampling without replacement urn, a = d = 1 and c = 0, and generalizations of it to arbitrary a, dN and c = 0. Moreover, we obtain a recursive description of the moment sequence for a generalized problem.

Article information

Adv. in Appl. Probab., Volume 44, Number 1 (2012), 87-116.

First available in Project Euclid: 8 March 2012

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60C05: Combinatorial probability

Pólya-Eggenberger urn model pills problem sampling without replacement diminishing urn


Kuba, Markus; Panholzer, Alois. Limiting distributions for a class of diminishing urn models. Adv. in Appl. Probab. 44 (2012), no. 1, 87--116. doi:10.1239/aap/1331216646.

Export citation


  • Biane, P., Pitman, J. and Yor, M. (2001). Probability laws related to the Jacobi theta and Riemann zeta functions, and Brownian excursions. Bull. Amer. Math. Soc. 38, 435–465.
  • Brennan, C. A. C. and Prodinger, H. (2003). The pills problem revisited. Quaest. Math. 26, 427–439.
  • Crane, E. \et (2011). The simple harmonic urn. To appear in Ann. Prob.
  • Davis, B. (1990). Reinforced random walk. Prob. Theory Relat. Fields 84, 203–229.
  • Flajolet, P., Dumas, P. and Puyhaubert, V. (2006). Some exactly solvable models of urn process theory. In Proc. 4th Coll. Math. Comput. Sci. (Discrete Math. Comput. Sci. AG), ed. P. Chassaing, pp. 59–118.
  • Flajolet, P., Gabarró, J. and Pekari, H. (2005). Analytic urns. Ann. Prob. 33, 1200–1233,
  • Graham, R. L., Knuth, D. E. and Patashnik, O. (1994). Concrete Mathematics. Addison-Wesley, Reading, MA.
  • Greene, D. H. and Knuth, D. E. (1982). Mathematics for the Analysis of Algorithms. Birkhäuser, Boston, MA.
  • Hwang, H. K., Kuba, M. and Panholzer, A. (2007). Analysis of some exactly solvable diminishing urn models. In Proc. 19th Internat. Conf. Formal Power Series and Algebraic Combinatorics, Nankai University, Tianjin. Available at
  • Janson, S. (2004). Functional limit theorems for multitype branching processes and generalized Pólya urns. Stoch. Process. Appl. 110, 177–245.
  • Janson, S. (2005). Limit theorems for triangular urn schemes. Prob. Theory Relat. Fields 134, 417–452.
  • Johnson, N. L. and Kotz, S. (1977). Urn Models and Their Application. John Wiley, New York.
  • Kingman, J. F. C. (1999). Martingales in the OK Corral. Bull. London Math. Soc. 31, 601–606.
  • Kingman, J. F. C. (2002). Stochastic aspects of Lanchester's thoery of warfare. J. Appl. Prob. 39, 455–465,
  • Kingman, J. F. C. and Volkov, S. E. (2003). Solution to the OK Corral model via decoupling of Friedman's urn. J. Theoret. Prob. 16, 267–276,
  • Knuth, D. E \et (1992). Problems and solutions: solutions E3429. Amer. Math. Monthly 99, 684.
  • Knuth, D. E. and McCarthy, J. (1991). Problem E3429: big pills and little pills. Amer. Math. Monthly 98, 264.
  • Kotz, S. and Balakrishnan, N. (1997). Advances in urn models during the past two decades. In Advances in Combinatorial Methods and Applications to Probability and Statistics, Birkhäuser, Boston, MA, pp. 203–257.
  • Loève, M. (1977). Probability Theory. I, 4th edn. Springer, New York.
  • Puyhaubert, V. (2005). Modéles d'urnes et phénomènes de seuil en combinatoire analytique. Doctoral Thesis, École Polytechnique.
  • Stadje, W. (1998). Asymptotic probabilities in a sequential urn scheme related to the matchbox problem. Adv. Appl. Prob. 30, 831–849.
  • Turner, A. G. (2007). Convergence of Markov processes near saddle fixed points. Ann. Prob. 35, 1141–1171.
  • Williams, D. and McIlroy, P. (1998). The OK Corral and the power of the law (a curious Poisson-kernel formula for a parabolic equation). Bull. London Math. Soc. 30, 166–170.